Texas, 2006

Hail in Texas, May 28, 2006

May 28, 2006 · NWS AMA · 9 events in 2 counties and zones

Severe thunderstorms with large and damaging hail moved across the east central and southeast Texas panhandle during the early evening hours. the hail fell for almost one hour where house windows were broken and an awning was ripped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large and damaging hail moved across the east central and southeast Texas panhandle during the early evening hours. At Hedley...the hail fell for almost one hour where house windows were broken and an awning was ripped. There were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 2:30 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT SUN MAY 28 2006

.DISCUSSION...
ATTM...DRYLINE LOCATED ALONG THE EASTERN THIRD OF THE PANHANDLES AS CU
FIELD BECOMES EVIDENT ON VIS SATELLITE. RH VALUES BELOW 15 PERCENT
ACROSS WEST OF THE DRYLINE. HOWEVER...WINDS ARE MARGINAL AT BEST AS
FAR AS MEETING RED FLAG CRITERIA. A FEW ISOLATED STORMS MAY BREAK THE
CAP ACROSS THE EASTERN PANHANDLES WITHIN THE NEXT FEW HOURS...WITH THE
POTENTIAL FOR THESE STORMS TO GO BRIEFLY SEVERE WITH DAMAGING WINDS AND HAIL
THE LIKELY THREATS.

THE MAIN QUESTIONS MONDAY THROUGH THURSDAY...WILL BE TIMING...POSITION...
AND STRENGTH OF AN APPROACHING COLD FRONT AND ANY ASSOCIATED
THUNDERSTORM CHANCES. THE ETA ONCE AGAIN BRINGS THE FRONT THROUGH MOST OF
THE FORECAST AREA LATE MON AND MON NIGHT...WHILE THE GFS CONTINUES TO KEEP
THE FRONT IN THE EXTREME NORTHERN TEXAS PANHANDLE. DECIDED TO LEAN TOWARDS
THE ETA AND HPC SOLUTIONS. WILL BRING THE FRONT INTO THE AMARILLO VICINITY
BY MON EVENING...WHERE THE FRONT IS EXPECTED TO BECOME QUASI-STATIONARY
THROUGH THU. LARGE UPPER LOW ACROSS NEVADA WILL BEGIN TO LIFT EAST NORTHEAST
OVER THE NEXT COUPLE OF DAYS WITH WEAK DISTURBANCES GLANCING THE AREA
WHICH WILL ASSIST IN THE SOUTHWARD PROGRESSION OF THE FRONT. BEST
CHANCES FOR STORMS WILL BE POST FRONTAL WHERE HIGHER DEWPOINTS AND
UPSLOPE FLOW WILL PERSIST. WITH FRONT LIKELY TO BE IN THE VICINITY
THROUGH THU...SLIGHT CHANCE TO CHC POPS SEEM REASONABLE ESPECIALLY
ACROSS THE EAST AND NORTHEAST AREAS.

BY THU NIGHT THE FRONT WEAKENS AND MOVES WELL SOUTH OF THE AREA. A
RESULTING EAST TO SOUTHEAST SURFACE FLOW WILL PERSIST THROUGH THE
REMAINDER OF THE EXTENDED. MID LEVEL NORTHWEST FLOW ALOFT SHOULD
ALLOW STORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF NM AND CO WHICH
COULD AFFECT THE NORTHWEST PORTIONS OF THE FORECAST AREA FRI EVENING
AND HAVE INSERTED SLIGHT CHANCE POPS THERE. THE NORTHWEST FLOW ALOFT
WEAKENS OVER THE WEEKEND AS 5H HIGH BUILDS ACROSS THE AREA.

WINDS WILL BE CONSIDERABLY WEAKER ON MONDAY THAN TODAY. THEREFORE
FIRE DANGER WILL NOT BE AS GREAT. RH VALUES WILL BE LOWEST ACROSS THE
SOUTHWEST ZONES AS THIS AREA WILL BE SOUTH OF THE COLD FRONT AND WEST
OF THE DRYLINE. LATER SHIFTS MAY WANT TO CONSIDER A FIRE DANGER
STATEMENT FOR MON.

DID NOT TAMPER WITH TEMPS MUCH AT ALL. THE FRONT WONT BRING A BIG
TEMP CONTRAST. HOWEVER...DID BRING HIGH TEMPS DOWN A BIT AND BELOW
GUIDANCE ON TUESDAY DUE TO THE FURTHER SOUTH COLD FRONT PROJECTION.
MID 80S TO AROUND 90 LOOKS GOOD FOR THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  92  62  88 /   0  20  20  20
BEAVER OK                  65  92  65  85 /  10  30  30  30
BOISE CITY OK              53  85  57  81 /   0  10  20  30
BORGER TX                  68  93  67  87 /   0  20  20  30
BOYS RANCH TX              61  94  64  90 /   0  10  10  20
CANYON TX                  61  93  61  91 /   0  10  10  20
CLARENDON TX               67  95  65  90 /  10  20  20  30
DALHART TX                 53  89  58  84 /   0  10  10  30
GUYMON OK                  62  94  61  82 /   0  20  30  30
HEREFORD TX                60  92  61  91 /   0  10  10  20
LIPSCOMB TX                69  93  67  85 /  20  30  30  30
PAMPA TX                   68  91  65  86 /  10  20  20  30
SHAMROCK TX                70  96  69  89 /  20  30  30  30
WELLINGTON TX              69  96  69  91 /  20  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...AND TEXAS.

TX...RED FLAG WARNING UNTIL 10 PM SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HANSFORD...
     HARTLEY...HUTCHINSON...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...AND SHERMAN.

&&

24/09
Hazardous weather outlook, May 28, 3:40 PM CST, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT SUN MAY 28 2006

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
440 PM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 415 UNTIL 1100 PM CDT FOR THE EASTERN PARTS OF THE OKLAHOMA
AND TEXAS PANHANDLES. SOME STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

HIGH FIRE DANGER WILL CONTINUE THIS AFTERNOON AND EVENING. A RED
FLAG WARNING IS IN EFFECT THROUGH 10 PM GENERALLY ALONG AND WEST OF
A LINE FROM BEAVER...TO PAMPA...TO WAYSIDE. ALSO...BOATERS SHOULD
EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON THROUGH TUESDAY
NIGHT...AND WEDNESDAY AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING...AND AGAIN ON
FRIDAY. SOME THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE
ISOLATED DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

FIRE FIGHTERS AND EMERGENCY RESPONDERS SHOULD PREPARE FOR RAPID
SPREAD OF WILDFIRES THIS AFTERNOON AND EVENING.

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH FRIDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS.

NUNEZ

In the hours before

Special weather statement, May 28, 3:15 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT SUN MAY 28 2006

TXZ014-019-282200-
DONLEY TX-GRAY TX-
415 PM CDT SUN MAY 28 2006

...STRONG THUNDERSTORM IN DONLEY AND GRAY COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF LELIA LAKE AT
415 PM CDT...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON

The radar

The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Gray

When
May 28, 3:58 PM CST
Where
Gray County, Alanreed
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.733

Hail, Donley

When
May 28, 5:05 PM CST
Where
Donley County, 12 mi S of Clarendon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -100.900

Hail, Donley

When
May 28, 5:50 PM CST
Where
Donley County, 7 mi S of Hedley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -100.667

Hail, Donley

When
May 28, 6:10 PM CST
Where
Donley County, 1 mi W of Hedley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.683

Hail, Donley

When
May 28, 6:25 PM CST
Where
Donley County, Hedley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail, Donley

When
May 28, 6:30 PM CST
Where
Donley County, Hedley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail was reported to be covering the ground and may be slightly larger but not quite half dollar size.

Hail, Donley

When
May 28, 6:30 PM CST to 6:45 PM CST
Where
Donley County, Hedley
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail, Donley

When
May 28, 6:33 PM CST
Where
Donley County, Hedley
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -100.667

Hail, Donley

When
May 28, 6:35 PM CST
Where
Donley County, 1 mi S of Hedley
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.850, -100.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505673, 5505674, 5505675, 5505676, 5505677, 5505678, 5505679, 5505680, 5505681.